Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Las Vegas, NV

July 13, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2018, 3:23 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 3:23 PM PDT (22:23 UTC)
Expired
Jul 13, 2018, 6:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 155 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS55 KVEF 132223
FFWVEF
CAC071-140115-
/O.NEW.KVEF.FF.W.0054.180713T2223Z-180714T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
323 PM PDT FRI JUL 13 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 615 PM PDT.

* At 321 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ludlow, Amboy, and Amboy Rd. 

This includes Interstate 40 in California between mile markers 44 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3462 11572 3439 11567 3448 11614 3464 11638
      3479 11625

$$

AW
2 follow-up statements
105 
WGUS75 KVEF 140007
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
507 PM PDT FRI JUL 13 2018

CAC071-140115-
/O.CON.KVEF.FF.W.0054.000000T0000Z-180714T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
507 PM PDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 506 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Ludlow, Amboy, and Amboy Rd. 

This includes Interstate 40 in California between mile markers 44 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3462 11572 3439 11567 3448 11614 3464 11638
      3479 11625

$$

AW
201 
WGUS75 KVEF 140106
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
606 PM PDT FRI JUL 13 2018

CAC071-140115-
/O.EXP.KVEF.FF.W.0054.000000T0000Z-180714T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
606 PM PDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 615 PM PDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3462 11572 3439 11567 3448 11614 3464 11638
      3479 11625

$$

AW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:06 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 13, 2:06 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
206 PM PDT Fri Jul 13 2018

.SYNOPSIS...Scattered storms are expected to develop this
afternoon and evening which will continue to carry the threat of
localized flash flooding, lightning, and erratic wind gusts. A
slow downward trend in rain chances is expected this weekend as
high pressure builds over the region and slightly drier air works
in from the west. Temps will rise back up near seasonal normals
through the weekend.
&&

.SHORT TERM...Tonight through Sunday.

As advertised, convection broken out once again today, mainly over
the higher terrain of Clark, Mohave, Lincoln, and San Bernardino
Counties. With CAPE between 1000-2000 J/kg, PWATs between 1-1.8", no
inhibition, and steering flow generally below 5 MPH, flash flooding
will continue to be the main threat through the evening. Outflow
winds may also pose a threat with gusts up to 40 mph possible,
mainly across southern SanBern and Mohave Counties where DCAPE will
remain elevated. Most of the afternoon thunderstorms should begin to
trend downward with loss of daytime heating, the exception would be
across the southern Great Basin (Lincoln and Nye counties). There, a
vorticity of lobe will move northwest, which may allow convection to
persist further into the evening. Thunderstorm chances will decrease
over the weekend across the Mojave Desert zones as ridge of high
pressure moves further west and warms the mid-levels.  In addition
to the mid-level warming, anticyclonic flow off the California coast
will advect some dry air into the west portions of the forecast
area. Overall, rain chances were tweaked down in those areas. With
the ridge stretched across the area, temperatures will begin to rise
to near normal levels over the weekend. Although temps will be
around normal, the moisture, which will remain over the region, will
make it feel fairly hot and muggy this weekend.

.LONG TERM...Monday through Friday.

Still looking like monsoon moisture will stick around through much
of next week. Not much change in the long term other than some
tweaks to POPs. With high pressure elongated over the region Monday,
storms will mainly develop across the higher terrain. Models are in
better agreement on bringing an easterly wave to the area by TUE-
WED. The increase in moisture would bring increased storm activity
to the area with best chances to areas south of I-15 TUE, with
better chances of seeing more widespread activity WED. By THU-FRI
models differ a bit in the placement of the high pressure, which may
result in two different scenarios: a decrease in thunderstorm
activity or an increase in thunderstorm activity. Ensemble members
are leaning more towards the latter scenario, but only time will
tell.
&&

.AVIATION...For McCarran...Convective outflows will impact the
terminal this afternoon, mainly out of the southwest to southeast.
Outflow wind velocity will be determined by the strength and
positioning of the storm. Stronger storms could produce outflow up
to 35 knots. With convection around the valley, sky coverage may
increase this afternoon, mainly with debris from nearby storms.
There is low confidence in any storm developing/moving across the
terminal area. Outside of convective influence, VFR conditions
and light winds expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Convective influences possible again this afternoon at
each site, with the exception of KDAG. Nearby convection may produce
strong outflows in the neighborhood of 15-20 kts and gusts up to 30
kts. In the vicinity of storm, CIGs may drop to to 5k-7k ft,
otherwise CIGS will be between 8k-10k ft. Outside of convective
influences, winds will remain fairly light and follow diurnal
trends.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:44 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 13, 11:39 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 13, 1:06 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 13, 2:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 13, 2:48 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.